South Dakota, 2015

Hail in South Dakota, May 2, 2015

May 2, 2015 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over central Todd County, producing hail to quarter size south of Mission.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over central Todd County, producing hail to quarter size south of Mission.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 2, 2:22 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 2, 2:22 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT MAY 2 2015

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 222 PM MDT SAT MAY 2 2015

UPPER LEVEL SHORTWAVE TROUGH NOW TRAVERSING THE NORTHERN PLAINS
WITH AN ASSOCIATED SFC TROUGH EXTENDING SOUTH ACROSS THE EASTERN
FA. DIURNAL HEATING COUPLED WITH SUFFICIENT LL MOISTURE WILL
CONTINUE TO SUPPORT ML CAPES IN EXCESS OF 1000 J/KG ALONG AND
AHEAD OF THE TROUGH...WITH ISOLD SHRA/TS EXPECTED THROUGH EVENING
THERE. A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE IN THIS PULSE ENV WITH NEGLIGIBLE DEEP LAYER SHEAR. UPPER
LEVEL JET STREAM WILL SLIDE SE ACROSS ND WITH A HIGH CENTERED WEAK
FGEN RESPONSE DEVELOPING LATE TONIGHT ACROSS THE FAR NW. HAVE
INCLUDED A LOW POP FOR THIS. OTHERWISE...DRY WX EXPECTED ACROSS
THE MAJORITY OF THE FA TONIGHT.

SUNDAY...LL FLOW WILL VEER N-E THROUGH THE DAY WITH UPSLOPE
CONVERGENT FLOW DEVELOPING OVER NE WY AND THE WESTERN BH BY
AFTERNOON. DIURNAL HEATING WILL SUPPORT WEAK INSTABILITY OVER THIS
AREA...ALLOWING ISOLD/SCT SHRA/TS WITH THE BEST CHANCES OVER THE
HIGHER TERRAIN OF THE WESTERN BH. BETTER CHANCES FOR PRECIP WILL
DEVELOP OVER THE WESTERN HALF OF THE FA SUNDAY NIGHT AS DEEPER
MOISTURE TRANSPORT ENSUES PER THE EJECTING SW CONUS UPPER LOW.
LINGERING LL BAROCLINIC ZONE IN PLACE OVER THE REGION WITH A GRAZING
NORTHERN STREAM IMPULSE WILL PROVIDE SUFFICIENT LIFT AND FORCING.
HENCE...HAVE INCREASED POPS TO HIGHER CHANCE FOR THIS AREA...WITH
THE BEST CHANCE BEING LATE SUNDAY NIGHT WITH POTENTIAL ADDED LIFT
FROM A PASSING UPPER JET STREAK. OTHERWISE..COOLER CONDS CAN BE
EXPECTED WITH HIGHS IN THE 60S NW HALF...WITH 70S SCENTRAL SD.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 222 PM MDT SAT MAY 2 2015

NEARLY ZONAL UPPER FLOW WILL CONTINUE INTO TUESDAY WITH
NEAR TO SLIGHTLY ABOVE AVERAGE TEMPERATURES IN THE 60S AND LOWER
70S. SEVERAL DISTURBANCES EMBEDDED IN THE FLOW WILL BRING DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE
AFTERNOON/EVENING HOURS. BREEZY SOUTHEASTERLY RETURN FLOW IS ALSO
THROUGH TUESDAY AS HIGH PRESSURE SLIDES OVER MN.

UPPER FLOW THEN BECOMES SOUTHWESTERLY BY MID WEEK AS A DEEP
TROUGH DEVELOPS OVER THE WESTERN CONUS. BOTH GFS/ECMWF CONTINUE TO
SHOW A STRONG DISTURBANCE EJECTING INTO THE CENTRAL/NORTHERN
PLAINS WHICH WOULD BRING INCREASING CHANCES FOR
PRECIPITATION...BUT THE TIMING HAS BECOME A LITTLE FASTER INTO THE
TUE NIGHT TO WED NIGHT TIME FRAME. GFS AND ECM ARE SHOWING AROUND
AN INCH OF QPF FOR MANY LOCATIONS ACROSS WRN SD. NOW BOTH MODELS
ARE SHOWING THE MAIN UPPER LOW BECOMING NEGATIVELY TILTED NEXT
SATURDAY JUST W/SW OF THE CWA. IF THIS PANS OUT...THIS MAIN SYSTEM
COULD BRING ANOTHER INCH OR MORE OF QPF.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY
ISSUED AT 222 PM MDT SAT MAY 2 2015

ISOLATED SHRA/TSRA ARE EXPECTED THROUGH THIS EVENING...MAINLY
ACROSS CENTRAL SD. MVFR CONDITIONS WILL BE POSSIBLE NEAR TSRA.
OTHERWISE VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JC
LONG TERM...13
AVIATION...13
Hazardous weather outlook, May 2, 2:57 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
257 AM MDT SAT MAY 2 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031100-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
257 AM MDT SAT MAY 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING ACROSS CENTRAL SOUTH DAKOTA. SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL WEATHER DISTURBANCES WILL CROSS THE AREA THROUGH MID
WEEK AND PRODUCE CHANCES FOR THUNDERSTORMS AT TIMES. THE CHANCES
FOR WIDESPREAD SEVERE THUNDERSTORMS ARE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 2, 4:41 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM CDT SAT MAY 2 2015

SDZ047-022330-
TODD SD-
541 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TODD COUNTY UNTIL 630 PM
CDT...

AT 540 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKEVIEW...OR 10 MILES SOUTHWEST OF MISSION...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKEVIEW.

LAT...LON 4305 10081 4322 10087 4331 10057 4309 10046
TIME...MOT...LOC 2240Z 254DEG 14KT 4316 10075

HELGESON

The radar

The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Todd

When
May 2, 4:57 PM CST to 5:02 PM CST
Where
Todd County, 5.31 mi ESE of Rosebud
Measured
1 in hail
Reported by
Public
Coordinates
43.190, -100.760

Hail, Todd

When
May 2, 5:00 PM CST
Where
Todd County, 6.96 mi ESE of Rosebud
Measured
0.88 in hail
Reported by
Public
Coordinates
43.180, -100.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570110, 570111.